I want to spread the word that diet and exercise are vital, but if you are on medications, especially statins (cholesterol-lowering drugs such as Lipitor, Zocor, etc.) DO NOT DECIDE TO STOP THEM until you confer with a WELL-READ PHYSICIAN. I am a typical 57-year-old woman who had been put on Lipitor (for high cholesterol) and Norvasc (for high blood pressure) several years ago--and also told to lose weight and exercise. I was doing well on my diet and exercise program and had no problems with the meds. I lost 30 pounds with only 15 more to go. In June, 2006 I went to a new internist. He felt that I was doing so well with diet and exercise that he told me to stop taking the medications. Three and a half months later I had a heart attack.
Fortunately, there was little damage, and I did not need stents or surgery. However, I was shocked, as many of you have been. I went to be evaluated by Dr. Karol Watson, an expert in women's cardiology and on the board of WomenHeart. To my surprise, she informed me that stopping the statins had probably precipitated the heart attack. She told me about the "rebound effect." Patients usually stop statins on their own--not under doctor's instructions. Sure enough I looked up the statin "rebound effect" and found the study right on the American Heart Association website. As Dr. Watson told me, the "statin rebound study" shows that patients who stop their statins can as much as TRIPLE their risk of a heart attack for at least six months after they stop. In fact, that is exactly what happened to former President Clinton! My heart attack fit the timeline just right.
Why didn't my internist know this or warn me? I don't know. Frankly, I am surprised that the statin drug makers don't really push familiarity with this study. Of course, as soon as I had the heart attack, the attending cardiologist put me right back on Lipitor and Norvasc, among the other post-heart attack meds. I am still eating right and exercising and determined to lose that last 15 pounds. But I will NEVER stop the statins. I am going to have to decide whether to tell my internist diplomatically or simply quietly choose a new one.
I promised the brilliant Dr. Watson that I would get the word out about "statin rebound" via WomenHeart. Although government guidelines recommend that if cholesterol and hypertension can be controlled by diet and exercise alone, it is preferable...don't take the risk! If you need the drugs, take them. Don't do a "Clinton" and decide to stop taking them on your own. And if your doctor suggests you stop them, get a second opinion by a world-class physician such as Dr. Karol Watson.
I hope this helps others. And please let us know if you think you may have been snared by the "statin rebound effect."
Wear Red on Friday.
Healthy Heart to all!